Hawaii, 2021

Heavy Rain in Hawaii, January 13, 2021

January 13, 2021 · NWS HFO · 1 event in 1 county or zone

A band of showers moved over Molokai. The downpours produced ponding on roadways, and small stream and drainage ditch flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A band of showers moved over Molokai. The downpours produced ponding on roadways, and small stream and drainage ditch flooding. No significant injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 13, 3:31 AM HST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 13, 3:31 AM HST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
331 AM HST Wed Jan 13 2021

.SYNOPSIS...
Light to moderate west to southwest winds will bring an increase
in showers today, with a focus over Maui County. Passing clouds
and showers will remain into Thursday as a front reaches Kauai and
dissipates. Trade winds will return Thursday before diminishing
again Friday as another front approaches. The possibility of
inclement weather increases late Sunday and into next week.

&&

.DISCUSSION...
A front moving toward the islands from the northwest has pushed
the subtropical ridge south of the islands, resulting in
southwesterly winds across local waters this morning. Ragged bands
of showery low clouds, embedded within this flow, are moving
across the smaller islands. Radar and satellite loop shows drier
and clearer conditions across the Big Island. As the front
approaches, expect afternoon convection to become more vigorous
over the state today as prefrontal convergence bands develop.

Winds will become northwesterlies late this afternoon as the
weakening front reaches Kauai. The front is forecast to dissipate
tonight across the central islands, but remaining frontal
moisture will bring increased showers and cloud cover to mainly
windward areas as winds flip back to northeasterly trades tonight
and veer to easterlies Thursday.

Trade winds will not last long, as another approaching front
is forecast to turn island winds southeast Thursday night, with
widespread seabreezes expected again Friday and Saturday
afternoons. Models stall the front across Kauai through Saturday
before a reinforcing front pushes toward Kauai on Sunday. This has
the potential to bring widespread rain late Sunday and into next
week. Models disagree on the duration of this event, with GFS
wanting to pass the reinforced front through the islands rather
quickly, by early Tuesday. ECMWF presents a slower and wetter
solution, with the reinforced front remaining across the eastern
islands through next Wednesday. Details aside, days 5 and beyond
will likely be quite wet for the Aloha State.

&&

.AVIATION...
A cold front moving into the Hawaii region from the northwest will
keep light winds in the forecast veering from west to north this
morning from Kauai to Maui. A prefrontal cloud band developing over
portions of Maui County this morning will bring periods of
increasing shower activity and lower ceilings. Trade winds return
this afternoon and evening for Kauai and Oahu, spreading eastward
to Maui and Hawaii Counties through Thursday morning.

A light wind regime ahead of the approaching cold front will keep
isolated to scattered showers in the forecast for each island
with localized land and sea breezes adding some extra variability
to the wind directions. Cloud and shower patterns will then shift
back to windward and mountain sections with the returning trade
winds.

An upper level trough moving in from the northwest may produce
some moderate clear air turbulence over the Hawaiian Islands by
late morning to afternoon.

AIRMET SIERRA in effect for Tempo Mountain Obscuration over
Molokai and Lanai due to low cloud ceilings and showers. AIRMET
SIERRA will continue through the early morning hours.

AIRMET TANGO may also be needed later this morning for upper
level moderate clear air turbulence over the main Hawaiian
Islands.

&&

.MARINE...
A front will move southeastward and through Kauai late today,
then stall out and dissipate over the central islands tonight.
High pressure will slide by to the north of the state tonight and
Thursday, followed by the approach of a new front Thursday night
and Friday. This front will stall out and dissipate northwest of
Kauai Friday night and Saturday, with yet another front moving
into the islands late in the weekend into early next week. Winds
will be shifting around quite a bit due to this progressive
pattern over the central Pacific, but speeds should hold below
Small Craft Advisory (SCA) thresholds. However, a series of large
northwest swells will keep seas near or above advisory levels for
the waters exposed to these swells through much of the next week.

The current northwest swell will hold steady below advisory
thresholds today. A new large north-northwest swell will rapidly
build from northwest to southeast down the island chain tonight,
with warning level surf expected along exposed north and west
facing shores tonight and Thursday. This swell will lower Thursday
night and Friday, but surf will likely remain at advisory levels.
An even larger northwest swell is then forecast to build Friday
night, with surf expected to peak well above warning levels again
on Saturday. This swell will lower Sunday and Sunday night, with
yet another warning level swell due in early next week.

Surf along east facing shores will remain small through the week
and over the weekend due to the lack of trades upstream of the
state. Surf along south facing shores will remain small through
the week, although a bit of a boost is expected from a small
south-southwest swell today through Thursday.

A combination of large surf this week coinciding with peak
monthly high tides will worsen beach erosion issues for shores
exposed to north and northwest swells. Additionally, vulnerable
low lying locations not exposed to the large swells may
experience nuisance flooding at and around the peak daily tide
cycles this week (between midnight and daybreak).

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Powell
AVIATION...Bohlin
MARINE...Jelsema

In the hours before

Special weather statement, Jan 13, 3:15 AM HST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
315 AM HST Wed Jan 13 2021

HIZ001>003-005>009-012>014-016>021-023>026-140400-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
315 AM HST Wed Jan 13 2021

...NUISANCE COASTAL FLOODING DURING HIGH TIDE THROUGH THURSDAY...

High astronomical tides and higher than predicted ocean water
levels will combine to produce nuisance coastal flooding through
Thursday morning. This will occur around the time of high tide in
the early morning hours. Water levels will gradually lower Friday
through the weekend.

Impacts may include flooding of beaches that are normally dry,
some minor coastal erosion, and salt water inundation of typically
vulnerable low-lying roads, docks, boat ramps and other coastal
infrastructure.

Visit tidesandcurrents.noaa.gov for information about predicted
astronomical tides and observed water levels in your area.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Maui

When
January 13, 6:53 AM HST to 8:34 AM HST
Where
Maui County, 1.61 mi S of Halawa Valley to 1.62 mi W of Molokai Airport
Reported by
Official NWS Observations
Coordinates
21.147, -156.747

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931677.